Statistics from Altmetric.com
Fingolimod, the first approved oral treatment for relapsing multiple sclerosis (MS), reduces clinical and radiological activity and slows down disability progression. Cardiovascular monitoring is necessary at treatment initiation due to the infrequent but potentially life-threatening risk of bradycardia, bradyarrythmia, sinus bradycardia and atrioventricular block. After first dose administration, there are no specific recommendations regarding cardiological monitoring. Ventricular tachycardia (VT) has never been described on treatment with fingolimod but, very rarely, patients are referred for Holter-ECG. VT can be the trigger of ventricular fibrillation, subsequent asystolia and sudden death.
We describe a case of a young patient with non-specific complaint of dizziness and asthenia who had a documented episode of VT on Holter-monitoring within the first month of fingolimod initiation.
We present a case of an underweight 37-year-old woman with MS since the age of 23 years, with no history of cardiac disease, cardiovascular risk factors nor family cardiac disease. Between 1997 and 2006, she presented with a total of nine relapses, but repeatedly refused injectable MS therapy due to needle phobia. From 2006 to mid-2007, she received mitoxantrone and did not experience any relapse or radiological activity during that time (total dose 108.72 mg/m2, height 1.67 m, weight 48 kg). At that time, mitoxantrone was discontinued; EDSS was 6.0. From 2008 to 2011, she had three relapses and experienced increased EDSS to 6.5. Her cardiac function was evaluated periodically with cardiac echocardiography as standard monitoring during and after mitoxantrone treatment. The last echocardiogram obtained in June …